NASHVILLE, Tennessee A steroid medication linked to the death of at least five people from rare fungal meningitis may have been administered to patients in 23 states, the U.S. Centers for Disease Control said on Thursday, raising fears the rare outbreak could spread.
In a briefing for reporters, the CDC said five people had died so far and 35 had taken ill from fungal meningitis in six states. The outbreak was first reported in Tennessee, where three people have died and 25 of the cases have been reported.
The other confirmed deaths were in Virginia and Maryland.
The CDC said it had not yet determined the rate of infection among those patients who received the potentially tainted steroid. The rate of infection is an important barometer of the potential for the outbreak to spread.
The steroid is administered to patients, usually by injection, primarily to control back pain.
All the cases have so far been traced to three lots of Methylprednisolene Acetate from a pharmaceutical compounding plant in Massachusetts, according to the briefing.
The company, New England Compounding Center Inc, or NECC, in Framingham, Massachusetts, prepared the medication, which has been voluntarily recalled. The company has also voluntarily surrendered its license. NECC could not immediately be reached for comment.
"We are encouraging all health facilities to immediately cease use of any product produced by NECC," Dr. Madeleine Biondolillo, Massachusetts public health director of safety, told reporters in a conference call from Boston.
NECC could not immediately be reached for comment.
A fungus linked to the steroid medication has been identified in specimens from five patients, according to the CDC's Dr. Benjamin Park.
The Massachusetts Health Department said there were 17,676 vials of medication in each of the three lots under investigation. They were sent out July through September and have a shelf life of 180 days.
The CDC said the fungal contamination was detected in the examination of one of the sealed vials taken at that company.
Fungal meningitis is rare and life-threatening, but is not contagious from person to person. Meningitis can be passed to humans from steroid medications that weaken the immune system. Symptoms include a sudden onset of fever, headache, stiff neck, nausea, and vomiting, according to the CDC web site.
In addition to the 25 cases in Tennessee, one has been reported in North Carolina, two in Florida, four in Virginia, two in Maryland and one in Indiana, according to CDC's Park.
SOME TENNESSEE PATIENTS 'REALLY CRITICALLY ILL'
About 75 facilities could have received the steroid in the 23 states. They include California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas and West Virginia, according to Park.
In one example of how widespread the steroid was distributed, one facility in Indiana, St. Mary's Health, said on Thursday that 560 patients had received the recalled medication. They received the steroid at the Surgicare Cross Pointe clinic in Evansville, said St. Mary's spokeswoman Laura Forbes. It was not immediately known if any patients were infected there.
In Tennessee, the worst-hit state, Dr. John Dreyzehner, the state health commissioner, said expectations were that the number of cases would rise. "We are awaiting results of tests from other cases," he told a news conference in Nashville.
Some Tennessee patients are "really critically ill" and in intensive care units, said Dr. Marion Kainer of the state health department. She declined to say how many were critical.
The Massachusetts Health Department said there had been several complaints against the company linked to the steroid. Complaints in 2002 and 2003 about the processing of medication resulted in an agreement with government agencies in 2006 to correct deficiencies
In 2011, there was another inspection of the facility and no deficiencies were found. In March 2012, another complaint was made about the potency of a product used in eye surgery procedures. That investigation is continuing, the state health department said.
(Additional reporting by Mary Wisniewski and Susan Guyett; Writing by Greg McCune; Editing by Cynthia Johnston and Peter Cooney)